Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 72, NWS Cheyenne, WY

June 23, 2009Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2009, 3:39 PM MDT for Albany County, Wyoming. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2009, 3:39 PM MDT (21:39 UTC)
Expired
Jun 23, 2009, 4:45 PM MDT
In force
66 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 87 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3156 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 232139
SVRCYS
WYC001-232245-
/O.NEW.KCYS.SV.W.0072.090623T2139Z-090623T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
339 PM MDT TUE JUN 23 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING...

* UNTIL 445 PM MDT

* AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BOSLER...OR 20 MILES NORTHWEST OF LARAMIE...AND MOVING NORTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOSLER AROUND 345 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE SYBILLE
RESEARCH UNIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.

&&

LAT...LON 4150 10582 4162 10584 4186 10550 4194 10528
      4159 10528
TIME...MOT...LOC 2139Z 243DEG 14KT 4158 10574

$$

RUBIN
3 follow-up statements
000 
WWUS55 KCYS 232156
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
356 PM MDT TUE JUN 23 2009

WYC001-232245-
/O.CON.KCYS.SV.W.0072.000000T0000Z-090623T2245Z/
ALBANY WY-
356 PM MDT TUE JUN 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EASTERN ALBANY COUNTY...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BOSLER...OR 21 MILES NORTH OF LARAMIE...MOVING NORTHEAST AT 15
MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
  CENTRAL ALBANY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4152 10578 4165 10572 4182 10546 4193 10529
      4159 10528
TIME...MOT...LOC 2156Z 243DEG 14KT 4161 10566

$$

RUBIN
000 
WWUS55 KCYS 232220
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
420 PM MDT TUE JUN 23 2009

WYC001-232245-
/O.CON.KCYS.SV.W.0072.000000T0000Z-090623T2245Z/
ALBANY WY-
420 PM MDT TUE JUN 23 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EASTERN ALBANY COUNTY...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
12 MILES SOUTHWEST OF SYBILLE RESEARCH UNIT...OR 23 MILES NORTH OF
LARAMIE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
  CENTRAL ALBANY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4158 10564 4167 10564 4182 10546 4193 10529
      4159 10528
TIME...MOT...LOC 2220Z 243DEG 14KT 4165 10555

$$

RUBIN
000 
WWUS55 KCYS 232243
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT TUE JUN 23 2009

WYC001-232253-
/O.EXP.KCYS.SV.W.0072.000000T0000Z-090623T2245Z/
ALBANY WY-
443 PM MDT TUE JUN 23 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALBANY COUNTY EXPIRES
AT 445 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT.

LAT...LON 4158 10564 4167 10564 4182 10546 4193 10529
      4159 10528
TIME...MOT...LOC 2243Z 243DEG 14KT 4169 10545

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:11 PM MDT, 28 minutes earlier.

Area forecast discussion, Jun 23, 3:11 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT TUE JUN 23 2009

.UPDATE...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EXTREME SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE UNTIL 900 PM MDT.

&&

.PREV DISCUSSION... /ISSUED 225 PM MDT TUE JUN 23 2009/

SHORT TERM...TONIGHT THROUGH THURSDAY...
EXPECT ANOTHER ROUND OF THUNDERSTORMS TO INITIATE LATE THIS
AFTERNOON OVER FAR SE WY AND MOVE ACROSS THE NEB PANHANDLE THIS
EVENING IN RESPONSE TO DECENT INSTABILITY AND WEAK IMPULSE
TRACKING ACROSS THE AREA IN SW UPPER FLOW. LOOKS LIKE ACTIVITY
SHOULD BE A LITTLE MORE TO THE SE AS OPPOSED TO LAST NIGHTS
ACTIVITY. OTHERWISE A COUPLE QUITE WARM DAYS IN THE OFFING AS
UPPER HIGH SLIPS WESTWARD OVER THE SRN ROCKYS WEDS AND HOLDS THERE
THROUGH THURSDAY. RISING HEIGHTS WILL ALLOW TEMPS TO WARM WELL
INTO THE 80S OVER LOWER ELEVATIONS WITH 90S ACROSS THE PANHANDLE.
WARMING MID LEVEL TEMPS WILL ALSO TEND TO REDUCE CONVECTION
SOMEWHAT WEDS AND THURSDAY BUT ISOLATED ACTIVITY STILL EXPECTED
MAINLY OVER THE SRN CWA WHERE PROXIMITY TO THE MTNS WILL AID
DEVELOPMENT.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...SHOWERS AND
THUNDERSTORMS WILL LINGER THROUGH THE EARLY PART OF THURSDAY
NIGHT MAINLY OVER THE SOUTHERN NEBRASKA PANHANDLE. UPPER RIDGE
WILL FLATTEN SOMEWHAT ON FRIDAY AS A POTENT SHORTWAVE MOVES ACROSS
SOUTHERN CANADA...IN ADDITION TO A WEAK FEATURE MOVING ACROSS THE
CENTRAL ROCKIES. 12Z MODELS ARE SUGGESTING THAT A COLD FRONT
ASSOCIATED WITH THE SYSTEM IN CANADA WILL DROP SOUTH ACROSS THE
AREA DURING THE DAY FRIDAY...WITH LEESIDE CYCLOGENESIS OCCURRING
AHEAD OF THE BOUNDARY LATE IN THE DAY. THIS WILL SPARK OFF
AFTERNOON THUNDERSTORMS...SOME OF WHICH COULD BE STRONG. WILL SEE
TEMPERATURES COOL A FEW DEGREES BEHIND THE FRONT
SATURDAY...ALTHOUGH DONT THINK AS COOL AS WHAT THE MEX IS
SUGGESTING. GFS AND ECMWF STILL DIFFER SOMEWHAT ON THE TIMING OF
UPPER LOW EJECTING FROM THE CALIFORNIA COAST INTO THE CENTRAL
PLAINS OVER THE WEEKEND. GFS IS STILL CONSIDERABLY FASTER THAN THE
ECMWF...WITH THE GFS MOVING THE REMNANTS OF THE LOW CLEAR INTO THE
SE US BY MONDAY WHILE THE ECMWF HAS IT OVER THE CENTRAL PLAINS
STILL ON TUESDAY. EITHER WAY...WILL REMAIN UNDER THE INFLUENCE OF
A FLAT RIDGE THROUGH THE BEGINNING PART OF THE WEEK WITH AT LEAST
A SLIGHT CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AS UPPER LEVEL
FEATURES MOVE ATOP THE RIDGE AND OVER THE AREA EACH DAY.

AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH WEDNESDAY
OUTSIDE OF SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING WHERE PERIODS OF MVFR CONDITIONS LIKELY DUE TO LOWERED
CIGS/VSBYS.

FIRE WEATHER...NO CONCERNS AT THIS TIME WITH WX CONDITIONS ABOVE
CRITICAL THRESHOLDS OVERALL AND FUELS GREEN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...WFOCYS
LONG TERM...RJM
Hazardous weather outlook, Jun 23, 3:08 PM MDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MDT TUE JUN 23 2009

NEZ001>003-019>021-054-055-WYZ059>070-242115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
308 PM MDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
OVER FAR SOUTHEAST WYOMING THEN MOVE EAST ACROSS THE NEBRASKA
PANHANDLE LATE THIS AFTERNOON AND EVENING. SUFFICIENT MOISTURE
AND INSTABILITY EXISTS FOR SOME OF THESE STORMS TO BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT FOR EXTREME
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
WEDNESDAY THROUGH SATURDAY. MORE SETTLED WEATHER CONDITIONS WILL
MOVE IN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON
THROUGH THIS EVENING ALONG AND EAST OF THE LARAMIE RANGE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 23, 2:47 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT TUE JUN 23 2009

WYZ064>067-232145-
LARAMIE RANGE-LARAMIE VALLEY-NORTH LARAMIE RANGE-PLATTE-
247 PM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY AND SOUTHWESTERN
PLATTE COUNTIES UNTIL 345 PM MDT...

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF BOSLER...OR 27 MILES NORTH OF
LARAMIE...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

ALL THUNDERSTORMS PRODUCE LIGHTNING...WHICH CAN KILL OR INJURE YOU.
WHEN THUNDERSTORMS APPROACH...MOVE INDOORS TO A SAFE LOCATION TO
AVOID BEING KILLED OR INJURED BY LIGHTNING.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL ALBANY AND
SOUTHWESTERN PLATTE COUNTIES...INCLUDING THE SYBILLE RESEARCH UNIT.

RUBIN
Special weather statement, Jun 23, 3:27 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
327 PM MDT TUE JUN 23 2009

WYZ064>067-232230-
LARAMIE RANGE-LARAMIE VALLEY-NORTH LARAMIE RANGE-PLATTE-
327 PM MDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY AND SOUTHWESTERN
PLATTE COUNTIES UNTIL 430 PM MDT...

AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES EAST OF
WHEATLAND RESERVOIR #3 TO 12 MILES SOUTHWEST OF BOSLER...MOVING EAST
AT 10 MPH.

NICKEL SIZE HAIL...VERY HEAVY RAIN UP TO ONE INCH PER HOUR...AND
WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  BOSLER BY 330 PM MDT.

THE STORMS WILL CROSS HIGHWAY 34 NORTHEAST OF BOSLER AND HIGHWAY 30
NEAR BOSLER THROUGH 415 PM MDT.

SYBILLE RESEARCH UNIT IS ALSO IN THE PATH OF THESE STORMS.

IF THESE STORMS CONTINUE TO INTENSIFY...A SEVERE THUNDERSTORM
WARNING MAY BE ISSUED.

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:24 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Jun 22, 11:37 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
Jun 23, 3:51 PM MDTAreal Flood AdvisoryCYSAlbany, Platte3 hr
Jun 23, 4:31 PM MDTFlash Flood WarningCYSAlbany, Platte4 hr
Jun 23, 4:58 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte62 min
Jun 23, 5:26 PM MDTSevere Thunderstorm WarningCYSGoshen64 min
Jun 23, 5:43 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie62 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.